Gordon McCleary hopes by sharing his story, others won’t have to walk the path he did.
"With a fifteen year-old who ended up in the hospital. We had to take her to the ER because she drank one and half bottles of this product."
Recently, someone Gordon loves drank Delsym, an over the counter cough syrup that, when taken a high doses, can be quite the cocktail because of the active ingredient, dextromethorphan, or DXM.
Doctor Otis Kirksey of the FAMU College of Pharmacy says, “At high doses, it can mimic PCP so you can loose consciousness, go into coma, and die if you take too much."
Despite DXM dangers, it appears kids are trying their luck with the drug, taking up to 25 times the recommended dose for an out of body experience, known as “robo-tripping,” “dexing,” or “eating Skittles.”
But it’s no candy. It’s a hazardous high, prompting Leon County School Officials to send out a newsletter.
Bill Montford, Leon County’s Superintendent of Schools, says “Even though not widespread, we wanted to make our parents and students aware of the tremendously negative impact on their lives."
For now, Gordon is going the extra mile to protect other families. "Hopefully, bringing this to the forefront will save someone from something really serious."
Gordon says the biggest problem is the easy access of the product.
Leon County School Resource Officers say they first learned of this drug-craze two years ago, and they haven’t dealt with anything recently.
Officers urge parents to keep track of their medicines.